Alert archive / California / Flash Flood Warnings in 2013
Flash Flood Warning 161, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 24, 2013, 3:53 PM PDT for Inyo County, California. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2013, 3:53 PM PDT (22:53 UTC)
- Expired
- Aug 24, 2013, 5:45 PM PDT
- In force
- 112 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Inyo County, CA
The radar
The Las Vegas radar (KESX), 132 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1264 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 2098 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
755 WGUS55 KVEF 242253 FFWVEF CAC027-250045- /O.NEW.KVEF.FF.W.0161.130824T2253Z-130825T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 353 PM PDT SAT AUG 24 2013 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN INYO COUNTY IN EASTERN CALIFORNIA... * UNTIL 545 PM PDT. * AT 345 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF DEATH VALLEY JUNCTION TO 14 MILES SOUTHWEST OF SHOSHONE...OR ALONG A LINE EXTENDING FROM 19 MILES NORTH OF SHOSHONE TO 14 MILES SOUTHWEST OF SHOSHONE. THE STORMS PRODUCING VERY HEAVY RAIN WERE NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... SHOSHONE AND DEATH VALLEY JUNCTION ALONG ROUTE 127 AND ROUTE 178 IN THE JUBILEE PASS AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN! REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS. && LAT...LON 3619 11615 3585 11583 3583 11669 3647 11651 $$ JH
2 follow-up statements
691 WGUS75 KVEF 242345 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 445 PM PDT SAT AUG 24 2013 CAC027-250045- /O.CON.KVEF.FF.W.0161.000000T0000Z-130825T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INYO CA- 445 PM PDT SAT AUG 24 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM PDT FOR SOUTHEASTERN INYO COUNTY... AT 437 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING HEAVY RAIN. THIS STORM WAS LOCATED 13 MILES NORTHEAST OF SHOSHONE...OR 12 MILES SOUTHWEST OF PAHRUMP. THE THUNDERSTORM WITH EXCESSIVE RAIN WAS NEARLY STATIONARY. OVERALL THE INTENSITY OF RAINFALL IN THE WARNING AREA WAS DECREASING. RUNOFF FROM EARLIER HEAVY RAINFALL MAY STILL ROUTES 127 AND 178. LOCATIONS IMPACTED INCLUDE... DEATH VALLEY JUNCTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN! REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS. && LAT...LON 3619 11615 3585 11583 3583 11669 3647 11651 $$ JH
852 WGUS75 KVEF 250041 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 541 PM PDT SAT AUG 24 2013 CAC027-250048- /O.EXP.KVEF.FF.W.0161.000000T0000Z-130825T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INYO CA- 541 PM PDT SAT AUG 24 2013 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM PDT FOR SOUTHEASTERN INYO COUNTY... HEAVY RAINFALL FROM EARLIER THUNDERSTORMS HAS WEAKENED OR MOVED OUT OF THE WARNED AREA. ALTHOUGH SOME MINOR RUNOFF MAY STILL OCCUR OVER THE NEXT HOUR...THE THREAT OF ADDITIONAL FLASH FLOODING HAS ENDED. LAT...LON 3619 11615 3585 11583 3583 11669 3647 11651 $$ ASG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 3:00 PM PDT, 53 minutes earlier.
Area forecast discussion, Aug 24, 3:00 PM PDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT SAT AUG 24 2013
.SYNOPSIS...MOISTURE FROM TROPICAL STORM IVO IS EXPECTED TO PUSH
NORTH ACROSS MUCH OF THE AREA TONIGHT THROUGH MONDAY RESULTING
IN A SIGNIFICANT RAIN EVENT OVER PORTIONS OF THE SOUTHERN GREAT
BASIN AND MOJAVE DESERT. THE HIGHEST THREAT OF HEAVY RAIN WILL BE
OVER MOHAVE...CLARK...LINCOLN AND EASTERN SAN BERNARDINO COUNTIES.
MOISTURE IS FORECAST TO REMAIN OVER THE EASTERN HALF OF THE FORECAST
AREA FOR MUCH OF THE WEEK RESULTING IN A CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY. TEMPERATURES WILL REMAIN SEVERAL DEGREES
BELOW NORMAL THROUGH MONDAY AND THEN INCREASE TO AROUND NORMAL BY
MID WEEK.
&&
.DISCUSSION...A NICE DRY LINE HAS SET UP STRETCHING FROM SAN
BERNARDINO COUNTY UP THROUGH SOUTHERN NYE INTO NORTHERN LINCOLN
COUNTY WITH SCATTERED THUNDERSTORMS EAST OF THIS LINE AND DRY AND
GUSTY CONDITIONS WEST. STORMS INTO THIS EVENING WILL BE CAPABLE OF
PRODUCING FLASH FLOODING AND POTENTIALLY SEVERE WINDS AND
HAIL...ESPECIALLY OVER SAN BERNARDINO AND LINCOLN COUNTIES. EARLIER
CONVECTION HAS REALLY LIMITED ANY NEW DEVELOPMENT OVER MOHAVE COUNTY
AND NOT MUCH MORE IS EXPECTED THROUGH MIDNIGHT. BIG STORY CONTINUES
TO BE MOISTURE FROM TROPICAL SYSTEM IVO ADVECTING INTO THE AREA
OVERNIGHT AND SUNDAY. MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH
THE SET UP AND HAVE BASICALLY KEPT EVERYTHING THE SAME. ONLY CHANGES
I DID MAKE WERE TO BACK OFF ON THE HIGHER POPS IN THE WEST BETWEEN
THE 12Z-18Z TIME FRAME...BUT ONLY MINOR DROPS. EXCELLENT DYNAMICS
AND PLENTY OF MOISTURE WILL LEAD TO WIDESPREAD RAIN AND EMBEDDED
THUNDERSTORMS THROUGHOUT THE DAY SUNDAY AND INTO MONDAY...MAINLY
OVER THE EASTERN HALF OF THE AREA. OVER THE WESTERN HALF...MOISTURE
WILL NOT BE AS DEEP...BUT THUNDERSTORMS WILL STILL BE POSSIBLE.
GUSTY SOUTHWEST WINDS WILL OCCUR OVER ESMERALDA AND CENTRAL NYE
COUNTIES...BUT THINK THEY WILL REMAIN BELOW ADVISORY LEVELS. MODELS
CONTINUE TO HANG ON TO THE MOISTURE THROUGH MUCH OF THE WEEK SO
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH
DAY...ESPECIALLY OVER THE EASTERN HALF OF THE FORECAST AREA. THE
ECMWF INDICATES A FAIRLY PRONOUNCED INVERTED TROUGH LIFTING FROM
NORTHWEST MEXICO UP THROUGH SOUTHERN NEVADA THURSDAY WHICH WOULD
BRING CONSIDERABLE MOISTURE WITH IT. THE GFS DOES NOT REALLY
INDICATE THIS YET BUT POPS WERE EXPANDED TO THE NORTHWEST A LITTLE
THURSDAY AND FRIDAY TO MAKE ALLOWANCE FOR THE ECMWF SOLUTION. LITTLE
CHANGE WAS NEEDED TO TEMPERATURES WITH HIGHS REBOUNDING BACK TO
NORMAL BY WEDNESDAY.
&&
.AVIATION...FOR MCCARRAN...ISOLATED SHOWERS AND THUNDERSTORMS
EXPECTED AROUND THE AREA INTO THIS EVENING...BUT CHANCES ARE LOW
THAT THEY WILL MOVE WITHIN 3-5 MILES OF MCCARRAN. SKIES WILL REMAIN
CLOUDY WITH CIGS GENERALLY BETWEEN 12-15K FEET. WINDS ARE FORECAST
TO REMAIN BETWEEN 150-180 DEGREES WITH SPEEDS BETWEEN 10-15 KTS. ITS
STILL POSSIBLE THAT THUNDERSTORM OUTFLOW WILL BRING VARIABLE WINDS
UP TO 30 KTS THROUGH THIS EVENING. SHOWERS AND THUNDERSTORMS ARE
LIKELY ON SUNDAY...WITH PERIODS OF MODERATE TO HEAVY RAIN POSSIBLE
THROUGHOUT THE DAY. CIGS MAY DROP TO AS LOW AS 4-5KFT DURING PERIODS
OF MORE INTENSE PRECIPITATION.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO THIS EVENING EAST OF A LINE FROM BARSTOW TO BEATTY TO
NORTHERN LINCOLN COUNTY EAST. STORMS ARE CAPABLE OF PRODUCING VERY
HEAVY RAIN...HAIL...AND WIND GUSTS UP TO 50 MPH. WEST OF THAT LINE
SKIES WILL REMAIN CLEAR WITH GUSTY SOUTHWEST WINDS UP TO 35 KTS.
SHOWERS AND THUNDERSTORMS ARE LIKELY ON SUNDAY MAINLY OVER THE
EASTERN HALF OF THE AREA...WITH PERIODS OF MODERATE TO HEAVY RAIN
POSSIBLE THROUGHOUT THE DAY. CIGS MAY DROP TO AS LOW AS 4-5KFT
DURING PERIODS OF MORE INTENSE PRECIPITATION.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH MONDAY EVENING FOR
NVZ015>022.
AZ...FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH MONDAY EVENING FOR
AZZ001>003-036.
CA...FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH MONDAY EVENING FOR
CAZ523>527.
&&
ASG
FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:
HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTERHazardous weather outlook, Aug 24, 4:24 AM PDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 424 AM PDT SAT AUG 24 2013 AZZ001>003-036-CAZ522>527-NVZ015>022-250700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK- WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN- CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- LINCOLN COUNTY-NORTHEAST CLARK COUNTY- WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE- SPRING MOUNTAINS-LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY- 424 AM PDT SAT AUG 24 2013 /424 AM MST SAT AUG 24 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER MOHAVE COUNTY TODAY WITH MORE ISOLATED COVERAGE OVER CLARK AND EASTERN SAN BERNARDINO COUNTIES. LOCALIZED HEAVY RAIN AND ASSOCIATED FLASH FLOODING WILL BE THE MAIN HAZARDS THOUGH WIND GUSTS WILL ALSO BE POSSIBLE WITH A FEW STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY TROPICAL STORM IVO WILL MOVE UP THE WEST COAST OF SOUTHERN BAJA AND LIKELY INDUCE A SIGNIFICANT INCREASE IN MOISTURE BY SUNDAY. THIS WILL LEAD TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN. THE TROPICAL STORM IS EXPECTED TO DISSIPATE AS IT MOVES NORTH OF THE BAJA SPUR...BUT MOST OF THE MOISTURE WITH IT WILL BE PULLED ACROSS THE TRI- STATE AREA MONDAY. THIS WILL INCREASE THE POTENTIAL FOR FLASH FLOODING SUNDAY INTO MONDAY...MAINLY ACROSS CLARK... SOUTHERN NYE...MOHAVE AND SAN BERNARDINO COUNTIES WHERE A FLASH FLOOD WATCH IS IN EFFECT SUNDAY MORNING THROUGH MONDAY EVENING. ONCE IN PLACE...MOIST AND UNSTABLE AIR WILL LINGER TUESDAY THROUGH FRIDAY FOR A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY WITH LOCALIZED HEAVY RAIN SHOWERS AND FLASH FLOODING POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AND MONDAY IN CLARK...SOUTHERN NYE...MOHAVE AND EASTERN SAN BERNARDINO COUNTIES. MEANWHILE... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. CAZ519>521-NVZ014-250700- EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- ESMERALDA AND CENTRAL NYE COUNTY- 424 AM PDT SAT AUG 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS WESTERN SAN BERNARDINO...SOUTHEAST INYO AND CENTRAL NYE COUNTIES SUNDAY AND MONDAY BUT THE HEAVIEST PRECIPITATION IS EXPECTED TO REMAIN EAST OF THESE AREAS. LOCALIZED HEAVY RAIN AND FLASH FLOOD WILL STILL BE A POSSIBILITY. A SLIGHT CHANCE OF THUNDERSTORMS WILL REMAIN OVER THESE AREAS THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JA
In the hours before
Local storm report, Aug 24, 12:04 PM PDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1204 PM PDT SAT AUG 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM FLASH FLOOD 2 WNW GOLDEN VALLEY 35.23N 114.25W
08/24/2013 MOHAVE AZ TRAINED SPOTTER
6 INCHES OF FLOWING WATER WITH ROCKS AND DEBRIS AT THE
INTERSECTION OF CHINO DRIVE AND TEDDY ROOSEVELT ROAD IN
GOLDEN VALLEY.
1155 AM HAIL 8 N PIOCHE 38.05N 114.45W
08/24/2013 E0.75 INCH LINCOLN NV TRAINED SPOTTER
&&
METZGERLocal storm report, Aug 24, 1:25 PM PDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
125 PM PDT SAT AUG 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM FLASH FLOOD 8 NW SANDY VALLEY 35.88N 115.68W
08/24/2013 CLARK NV PUBLIC
SEVERAL INCHES OF WATER WITH ROCKS AND DEBRIS FLOWING
ACROSS PAHRUMP ROAD NEAR SANDY VALLEY.
&&
METZGERLocal storm report, Aug 24, 3:19 PM PDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
319 PM PDT SAT AUG 24 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HAIL 3 NW SANDY VALLEY 35.83N 115.65W
08/24/2013 E1.00 INCH CLARK NV PUBLIC
REPORT VIA FACEBOOK
&&
METZGERThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 8:39 AM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
| Aug 24, 12:17 PM PDT | Flash Flood Warning | VEF | Inyo, San Bernardino | 118 min |
| Aug 24, 12:20 PM PDT | Severe Thunderstorm Warning | VEF | Inyo, San Bernardino | 40 min |
| Aug 24, 1:26 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 49 min |
| Aug 24, 1:38 PM PDT | Flash Flood Warning | VEF | San Bernardino | 112 min |
| Aug 24, 2:44 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 46 min |
| Aug 24, 3:23 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 112 min |
Nearby
Flash Flood Warnings in California, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.